Development of severe heart failure in a patient with squamous non-small-cell lung cancer during nivolumab treatment

Lung Cancer
25/05/2020

Samejima Y, et al. Intern Med 2020.

ABSTRACT

Cardiac side effects associated with immune checkpoint inhibitors (ICIs) are an uncommon but serious complication with a relatively high mortality. We experienced a case of cardiomyopathy induced by nivolumab. Echocardiography showed diffuse hypo-kinesis of the left ventricular cardiac wall and a significant decrease in the ejection fraction, like dilated cardiomyopathy. The myocardial biopsy showed non-inflammatory change; cardiac function gradually improved after treatment of acute heart


failure without a corticosteroid. Although non-inflammatory left ventricular dysfunction induced by ICIs is rare, it is a reported cardiovascular toxicity. Physicians should consider this complication when treating patients with ICIs for malignant diseases.